Asymptotic behavior of solutions to a BVP from fluid mechanics

Susmita Sadhu, Joseph E. Paullet

Research output: Contribution to journalArticle

Abstract

In this paper we investigate a boundary value problem (BVP) derived from a model of boundary layer flow past a suddenly heated vertical surface in a saturated porous medium. The surface is heated at a rate proportional to xκ where x measures distance along the wall and κ > -1 is constant. Previous results have established the existence of a continuum of solutions for -1 < k < -1/2. Here we further analyze this continuum and determine that precisely one solution of this continuum approaches the boundary condition at infinity exponentially while all others approach algebraically. Previous results also showed that the solution to the BVP is unique for -1/2 ≤ κ < 0. Here we extend the range of uniqueness to 0 ≤ κ ≤ 1. Finally, the physical implications of the mathematical results are discussed and a comparison is made to the solutions for the related case of prescribed surface temperature on the surface.

Original languageEnglish (US)
Pages (from-to)703-718
Number of pages16
JournalQuarterly of Applied Mathematics
Volume72
Issue number4
DOIs
StatePublished - Jan 1 2014

Fingerprint

Fluid Mechanics
Fluid mechanics
Asymptotic Behavior of Solutions
Boundary value problems
Boundary Value Problem
Continuum
Boundary layer flow
Boundary Layer Flow
Distance Measure
Porous Media
Porous materials
Uniqueness
Directly proportional
Vertical
Infinity
Boundary conditions
Range of data
Temperature
Model

All Science Journal Classification (ASJC) codes

  • Applied Mathematics

Cite this

@article{e9e16556ddd947e5a7f2b52217d2e2f0,
title = "Asymptotic behavior of solutions to a BVP from fluid mechanics",
abstract = "In this paper we investigate a boundary value problem (BVP) derived from a model of boundary layer flow past a suddenly heated vertical surface in a saturated porous medium. The surface is heated at a rate proportional to xκ where x measures distance along the wall and κ > -1 is constant. Previous results have established the existence of a continuum of solutions for -1 < k < -1/2. Here we further analyze this continuum and determine that precisely one solution of this continuum approaches the boundary condition at infinity exponentially while all others approach algebraically. Previous results also showed that the solution to the BVP is unique for -1/2 ≤ κ < 0. Here we extend the range of uniqueness to 0 ≤ κ ≤ 1. Finally, the physical implications of the mathematical results are discussed and a comparison is made to the solutions for the related case of prescribed surface temperature on the surface.",
author = "Susmita Sadhu and Paullet, {Joseph E.}",
year = "2014",
month = "1",
day = "1",
doi = "10.1090/S0033-569X-2014-01359-X",
language = "English (US)",
volume = "72",
pages = "703--718",
journal = "Quarterly of Applied Mathematics",
issn = "0033-569X",
publisher = "American Mathematical Society",
number = "4",

}

Asymptotic behavior of solutions to a BVP from fluid mechanics. / Sadhu, Susmita; Paullet, Joseph E.

In: Quarterly of Applied Mathematics, Vol. 72, No. 4, 01.01.2014, p. 703-718.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Asymptotic behavior of solutions to a BVP from fluid mechanics

AU - Sadhu, Susmita

AU - Paullet, Joseph E.

PY - 2014/1/1

Y1 - 2014/1/1

N2 - In this paper we investigate a boundary value problem (BVP) derived from a model of boundary layer flow past a suddenly heated vertical surface in a saturated porous medium. The surface is heated at a rate proportional to xκ where x measures distance along the wall and κ > -1 is constant. Previous results have established the existence of a continuum of solutions for -1 < k < -1/2. Here we further analyze this continuum and determine that precisely one solution of this continuum approaches the boundary condition at infinity exponentially while all others approach algebraically. Previous results also showed that the solution to the BVP is unique for -1/2 ≤ κ < 0. Here we extend the range of uniqueness to 0 ≤ κ ≤ 1. Finally, the physical implications of the mathematical results are discussed and a comparison is made to the solutions for the related case of prescribed surface temperature on the surface.

AB - In this paper we investigate a boundary value problem (BVP) derived from a model of boundary layer flow past a suddenly heated vertical surface in a saturated porous medium. The surface is heated at a rate proportional to xκ where x measures distance along the wall and κ > -1 is constant. Previous results have established the existence of a continuum of solutions for -1 < k < -1/2. Here we further analyze this continuum and determine that precisely one solution of this continuum approaches the boundary condition at infinity exponentially while all others approach algebraically. Previous results also showed that the solution to the BVP is unique for -1/2 ≤ κ < 0. Here we extend the range of uniqueness to 0 ≤ κ ≤ 1. Finally, the physical implications of the mathematical results are discussed and a comparison is made to the solutions for the related case of prescribed surface temperature on the surface.

UR - http://www.scopus.com/inward/record.url?scp=84920135721&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84920135721&partnerID=8YFLogxK

U2 - 10.1090/S0033-569X-2014-01359-X

DO - 10.1090/S0033-569X-2014-01359-X

M3 - Article

AN - SCOPUS:84920135721

VL - 72

SP - 703

EP - 718

JO - Quarterly of Applied Mathematics

JF - Quarterly of Applied Mathematics

SN - 0033-569X

IS - 4

ER -